Iowa, 2009

Winter Weather in Iowa, February 13 to 14, 2009

February 13 to 14, 2009 · NWS DVN · 7 events in 7 counties and zones

An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois. However, around 5 inches fell west of Interstate 380 from about Cedar Rapids to Marengo to What Cheer. The heaviest amount reported was 5.5 inches at Marengo in Iowa county. A vehicle accident on a snowy road on the evening of February 13, near Monticello in Jones county, caused an indirect death to a passenger in one of the vehicles. In Cedar Rapids, the police department reported six crashes on snowy roads that sent nine people to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 13, 11:10 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 13, 11:10 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CST FRI FEB 13 2009

.UPDATE...
MORNING UPPER AIR SHOWS PLENTY OF COLD AIR ALOFT THAT WILL EASILY
MIX DOWN AS EVAPORATIVE COOLING OCCURS. INCREASING CLOUDS AND
NORTHEAST WINDS SHOULD KEEP TEMPERATURES LOWER AS WELL. PRECIP WHEN
IT REACHES THE GROUND IS IN THE FORM OF SNOW. SO...HAVE UPDATED THE
FORECAST TO LOWER MAX TEMPERATURES AND INCREASE SNOW AMOUNTS
SLIGHTLY.        ...08...

/PREVIOUS DISCUSSION/

.SYNOPSIS...
SHORT WAVE COMING OUT OF THE ROCKIES WILL BRING LIGHT SNOW TO MUCH
OF THE REGION MAINLY TONIGHT. THEN QUIET WEATHER THIS WEEKEND AND
MONDAY WITH HIGH PRESSURE IN CONTROL AS HEIGHTS SLOWLY RISE. NEXT
STORM SYSTEM PROGGED FOR TUESDAY INTO WEDNESDAY WITH POTENTIAL FOR
RAIN OR SNOW.

&&

.SHORT TERM...TODAY AND TONIGHT...
HAVE LOWERED SNOW AMOUNTS EVEN MORE FROM PREVIOUS FORECASTS.
SHORT WAVE COMING OFF THE LEE OF THE ROCKIES/WESTERN HIGH PLAINS
AREA PROGGED TO TRACK INTO OUR REGION TONIGHT BUT DAMPEN OUT IN THE
PROCESS. IR SATELLITE MOVIE LOOPS CURRENTLY SHOW DECENT BAROCLINIC
LEAF IN NEB WITH SEVERAL OBSERVATION SITES REPORTING MODERATE SNOW
FALLING. HOWEVER OPERATIONAL MODELS WEAKEN THIS SYSTEM AS IT
TRANSLATES EASTWARD INTO OUR REGION. ACCORDINGLY MODEL QPF AMOUNTS
ARE MUCH LOWER THAN PREVIOUS RUNS. AIRMASS QUITE DRY INITIALLY SO
THIS WILL FIRST HAVE TO BE OVERCOME. WHILE FORECAST SOUNDINGS
SUGGEST COLUMN SATURATES THIS ONLY LASTS ABOUT 6-9 HOURS. MEANWHILE
THE SURFACE LOW IS PROGGED TO TRACK WELL SOUTH OF THE DVN CWA ACROSS
THE OZARKS...WITH NO LOWER AND MID LEVEL CIRCULATION NOTED. THE
OTHER PROBLEM TO CONSIDER IS THE WARM GROUND WITH MAX TEMPS TODAY IN
THE MID 40S SOUTH OF HIGHWAY 34 WHERE THE HIGHEST QPF WILL OCCUR.
THIS SUGGESTS MELTING OF THE SNOW AT FIRST UNTIL THE GROUND CAN COOL
TONIGHT. WITH THIS ALL IN MIND HAVE TAKEN A MACHETE TO THE PREVIOUS
SNOW AMOUNTS AND WILL FORECAST AT BEST 1-2 INCHES SOUTH OF HIGHWAY
34...LESS THAN AN INCH ALONG THE I-80 CORRIDOR AND LESS THAN 1/2
INCH FARTHER NORTH. MUCH OF THE ACCUMULATIONS SHOULD OCCUR MAINLY ON
GRASSY SURFACES. THE PRECIPITATION SHOULD START AS A MIX OF
RAIN/SNOW IN THE FAR WESTERN CWA TOWARDS EVENING WITH THE SNOW
ENDING LATE TONIGHT. MIN TEMPS TONIGHT SHOULD FALL INTO THE 20S.

..HAASE..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
HIGHS ON SATURDAY LOOK TO BE HELD DOWN BY SNOWPACK ONLY IN THE
SOUTHWEST...WHERE MORNING SNOW DEPTH MAY BE GREATER THAN 1 INCH.
FARTHER NORTHEAST...THE LIGHT SNOW SHOULD EASILY MELT OFF DURING THE
MORNING HOURS...AS THE GROUND WILL BE UNFROZEN...AND IN MANY CASES
QUITE MILD DUE TO RECENT WARMTH AND WETNESS. SKIES SHOULD BE PARTLY
CLOUDY TO MOSTLY SUNNY WITH NORTHWEST WINDS AROUND 10 MPH DURING THE
DAY.  BY AFTERNOON...HIGH CLOUDS SHOULD FILTER IN GRADUALLY...WHICH
WILL HELP KEEP SATURDAY NIGHTS LOW TEMPERATURES IN THE MID TEENS
NORTH TO LOWER 20S SOUTHEAST.  COOL HIGH PRESSURE SHOULD DOMINATE
THROUGH MONDAY NIGHT...WITH SOME PERIODIC MID AND HIGH CLOUDS MOVING
THROUGH. TEMPS WILL SEE HIGHS IN THE LOWER TO MID 30S SUNDAY...AND
SHOULD REACH THE MID TO UPPER TEENS AGAIN SUNDAY NIGHT.   BY MONDAY
NIGHT...WARM ADVECTION WILL HELP KEEP LOWS MILDER...GENERALLY IN THE
MID TO UPPER 20S.

ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION TUESDAY AND
WEDNESDAY.  WE ARE ALREADY CARRYING POPS FOR THIS STORM...AND NO
CHANGES HAVE BEEN MADE.  AT THIS TIME...OUR FORECAST REPRESENTS SNOW
AS THE MAIN PCPN TYPE...BUT IF THE 00Z TREND OF WARMER AND FARTHER
NORTH HOLDS...THE NEXT SHIFT SHOULD TRANSITION THIS EVENT TO A MIX
OR DOMINANT RAIN EVENT.
...ERVIN...

&&

.AVIATION...
VFR CONDITIONS INTO EARLY TONIGHT WITH INCREASING MID AND HIGH LEVEL
CLOUDS. LIGHT SNOW SHOULD SPREAD ACROSS THE TAF SITES THIS EVENING
AND END LATE TONIGHT. EXPECT MAINLY MVFR CIGS/VIS IN -SN WITH LOCAL
IFR CONDITIONS POSSIBLE.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/ERVIN
Hazardous weather outlook, Feb 13, 4:15 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST FRI FEB 13 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WEAKENING LOW PRESSURE WILL BRING LIGHT SNOW TO MUCH OF THE REGION
TONIGHT...BEGINNING TOWARDS EVENING AND ENDING LATE TONIGHT.
ACCUMULATIONS ON MAINLY GRASSY SURFACES WILL TOTAL 1 TO 2 INCHES
ALONG AND SOUTH OF HIGHWAY 34...1/2 TO 1 INCH ALONG THE INTERSTATE
80 CORRIDOR AND LESS THAN 1/2 INCH NEAR HIGHWAY 20.

MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE IOWA AND
ROCK RIVERS. CONDITIONS WILL ALSO REMAIN FAVORABLE FOR THE FORMATION
OF ICE JAMS ON THE LOWER WAPSIPINICON AND LOWER ROCK RIVERS. PLEASE
SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM IS EXPECTED TO BRING RAIN OR SNOW TO THE REGION
TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE PRECIPITATION
AMOUNTS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOW ACCUMULATIONS OF MORE THAN AN INCH WOULD BE APPRECIATED.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Keokuk

When
February 13, 2:30 PM CST to 9:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
February 13, 2:35 PM CST to February 14, 12:20 AM CST
Where
Linn forecast zone
Injuries
0 direct, 9 indirect
Reported by
Newspaper
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

According to the Cedar Valley Daily Times newspaper in Vinton, the Cedar Rapids police department reported six crashes on snowy roads that caused nine indirect injuries during the snow event. Trained spotters measured 3 to 5 inches of snow in the Cedar Rapids area.

Winter Weather, Johnson

When
February 13, 2:45 PM CST to 9:40 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
February 13, 3:00 PM CST to 10:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter measured 5.5 inches of snow at Marengo.

Winter Weather, Benton

When
February 13, 4:00 PM CST to 11:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
February 13, 5:00 PM CST to February 14, 1:30 AM CST
Where
Jones forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

According to the Cedar Valley Daily Times newspaper in Vinton, a vehicle accident on snowy roads caused the indirect death of a female passenger in one of the vehicles. The accident happened on Highway 38 near Monticello at about 645 pm CST. At the time of the accident about 1 to 2 inches of snow had fallen.

Winter Weather, Jackson

When
February 13, 5:30 PM CST to February 14, 1:30 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Jones2009-02-13FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155838, 155839, 155836, 155834, 155833, 155837, 155835.